Manic Monday: It’s All About Quality of Life

For my first installment of Manic Mondays, I am focusing on Quality of Life. As a person with a mental illness, I have pretty much been on every kind of mood stabilizer, anti-psychotic, anti-convulsants, anti-depressant, anti-anxiety medication out there. What have I learned about it all? That though these medications were helping combat the mental illness, if they caused more problems with their side effects and made me feel worse in different ways, it wasn’t worth it.

Note: For those out there that are currently on medications and feel this is true for you, I am not proposing for any of you to go off your medications. What I am proposing is having a good sit down with your ARNP/Psychiatrist/medical doctor to discuss your medications.

Second Note: If your medication practitioner isn’t willing to discuss changing your medications, or just gives you the medications without explaining first what the side effects are, the goal of the medication treatment, and how to measure that progress… THEN I propose getting a new practitioner. It is your life, your mental health and if these people want your buy in, your commitment to take these medications, than you damn well better have a say on the effectiveness of said medication and whether it is negatively exacerbating other health issues in your life and your well-being.

Each person is different. One medication may work with a person’s chemistry positively where the person next door has negative side effects. The issue is finding that balance where you can live with the side effects and they do not outweigh the purpose or success of the medication you are taking.

For example: If you are given Depakote, at a high dosage, and this is for mood stabilization, but gain 60 lbs in six months…. changes are you aren’t feeling really good about yourself, depression has become a major factor, your health has gone down the tubes, and the stretch marks on your body are contributing to a significant lack of good feelings about yourself. I would say a good sit down with your therapist might be needed. Now, Depakote mostly likely isn’t the main culprit, but it is a big factor in some individuals weight gain as well as weight loss. Take it from me…. I was the one who gained 60-70 lbs in six months with Depakote after having my gall bladder removed.

Here is another example:

I had an ARNP that had me on significantly high dosages of Lithium at one time. I had to take several other medications to combat the side effects from being on Lithium. 2400Mg of Lithium can do a lot of damage to the body, especially if you are at toxic levels. I had my lithium levels done fairly regularly, but didn’t know to ask my ARNP what the results were, what level would signify toxicity, and whether it was really doing what it should. This woman never told me that I was at a toxic level, and when I moved down to California and saw a really cool psychiatrist, I found out my thyroid had stopped functioning because of the high dosages and was most likely the contributor of why I lost my gall bladder as well. Thank God I moved to California for a time, or who knows what else I might have lost from these high dosages of medications?!!

Now, Lithium works for me. It is one of the few medications that truly does help my racing thoughts and mania. But I have been doing fine on only 300-600mg of Lithium for the last few years, and rarely need any other medications on top of that to combat depression and anxiety. These other medications are taken on an “as needed” basis. I feel that when I was on the high dosages of medications, I was barely functioning and this made my symptoms seem worse than they probably would have been at a lower dosage. I had major shaking issues from the lithium, as well as struggles with completing sentences and thoughts. Before I was on lithium my thoughts raced crazily from one topic to the next. On high dosages of lithium, I shook like a meth addict and I couldn’t make one cohesive thought. The middle ground has worked for me.

So, learn from my mistakes. If your ARNP doesn’t explain to you why you are taking a medication, adequately communicate to you how this can affect you physically as well as mentally, and what the long-term side effects that could occur from taking said medication, then you may wish to communicate to your practitioner their ineffectiveness/ineptitude while working with you, and possibly search for another provider.

A lot of practitioners are type A, logical, linear people. They require data. Proof. So what I have done was when starting a new medication, I kept a journal. I wrote down what I was taking that day, and how I was feeling in the morning, afternoon, and evening. (This helps in identifying if extended release tablets are needed, or ineffective). I usually wrote a number between 1-10. Ten feeling awesome, one being suicidal tendencies. I wrote down at the end of the day, my overall reactions and feelings and this gave me good documentation over time on whether I was feeling improvement, or side effects were hindering my quality of life.

Not sure if this helps any of you… but for me… being honest with myself about what I can deal with and what I can’t, when it comes to side effects, helped me have a better quality of life. This way I stayed on my medications, and became a healthier me.

Advertisements

2 thoughts on “Manic Monday: It’s All About Quality of Life

    • I am super glad that you benefitted from it. If you know others that would enjoy it please send it on. I have enjoyed your blog as well. Thanks Heather

      Sent from my Samsung smartphone on AT&T

Talk to me, People. (Comment)

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google+ photo

You are commenting using your Google+ account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s